Alabama, 2010

Flash Flood and Hail in Alabama, July 16, 2010

July 16, 2010 · NWS HUN · 7 events in 4 counties and zones

Scattered strong to severe pulse thunderstorms formed along a pre-frontal boundary during the afternoon hours. Intense lightning with these storms injured 1 woman doing laundry in their home and struck at least one other house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$17,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered strong to severe pulse thunderstorms formed along a pre-frontal boundary during the afternoon hours. Intense lightning with these storms injured 1 woman doing laundry in their home and struck at least one other house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 9:20 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 16, 9:20 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT FRI JUL 16 2010

.UPDATE...NO CHANGES TO THE FORECAST ANTICIPATED AT THIS TIME.
&&

.DISCUSSION...RIDGE PATTERN OVER THE SE REGION CONTINUES TO UNDERGO
A WEAKENING TREND...AS A TROUGH AXIS BEGINS TO MOVE EWD INTO THE
MIDWEST AND OH VALLEY REGIONS. RADAR IS SHOWING SOME CONVECTIVE
ACTIVITY DEVELOPING OVER WRN TN AND NRN MS...IN RESPONSE TO THE
ONCOMING TROUGH PATTERN/SHEAR AXIS. XPCT CONVECTION TO EVENTUALLY
WORK ITS WAY INTO THE AREA FROM THE N AND W LATER TODAY. LATEST BUFR
SOUNDINGS CONTINUE TO HINT AT A FAIRLY WATER LOADED PROFILE BELOW H7
INDICATIVE OF LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS. TRANSPORT
FLOW ALSO LOOKS TO BE FAIRLY LIGHT WHICH COULD TRANSLATE INTO SOME
MINOR FLOODING ISSUES WITH THE STRONGER STORMS LATER TODAY.

IN THE SHORT TERM THOUGH...OVERALL TEMPS ARE QUICKLY RISING INTO THE
MID TO UPPER 80S RANGE...WITH DEW PT TRENDS PREDOM IN THE MID TO
UPPER 70S. WHILE THESE DEW PTS SHOULD MIX OUT SOME LATER THIS
MORNING...LIMITED CLOUD COVER WILL MOST LIKELY ALLOW TEMPS TO CLIMB
INTO THE LOWER TO MID 90S RANGE...WITH ASSOCIATED HEAT INDEX VALUES
AROUND 100 TO 105 DEGREES. CLOUD COVER THOUGH SHOULD BEGIN TO MAKE
ITS WAY INTO THE AREA THIS AFTERNOON WITH THE XPCTED CONVECTION
WHICH MAY HELP LOWER OVERALL TEMPS A FEW DEGREES. IN ANY CASE...WILL
LEAVE THE HEAT ADVISORY IN PLACE PREDOM FOR AREAS ALONG AND W OF
I-65 TO ACCOUNT FOR THE TEMPS/HEAT INDICES SPIKING LATER THIS
MORNING AND EARLY THIS AFTERNOON. ONGOING FORECAST LOOKS TO HAVE
THIS TREND REPRESENTED WELL AND NO UPDATES ARE PLANNED AT THIS TIME.
&&

.AVIATION...VFR CONDS ARE FCST THRU MOST OF THE PD.  SCT TS WL DVLP
WITHIN AN VERY UNSTABLE AND MOIST AIRMASS BY 19Z.  HAVE INCLUDED
VCTS AT BOTH KMSL AND KHSV FROM 19-01Z...WITH AMENDMENTS LIKELY
NEEDED TO ADDRESS TIMING AND DURATION OF TS.  PSBL DOWNBURSTS...+RA
AND FQT LTG ARE XPCTD WITH THE TS.  AREAS OF BR ARE FCST LATE TNGT.
&&

.PREVIOUS DISCUSSION...TODAY'S WEATHER WILL MAINLY FOCUS ON A
RETREATING RIDGE MOVING TO THE WEST AS AN UPPER LEVEL SHORTWAVE
CROSSES THE U.S./CANADIAN BORDER. THE SHORTWAVE'S MOVEMENT ATOP THE
RIDGE WILL WEAKEN IT ALLOWING THE SHORTWAVE/SFC COOL
FRONT/CONVERGENCE ZONE TO PUSH FURTHER SOUTHEAST AND INCREASE
CHANCES FOR THUNDERSTORMS LATER THIS AFTERNOON. TEMPERATURES MAY
RISE INTO THE MID 90S WHICH (ALONG WITH DEWPOINTS HOVERING IN THE
LOW TO MID 70S) WILL ALLOW HEAT INDICES TO RISE NEAR
105...ESPECIALLY OVER NW AL. THUS...HAVE ISSUED A HEAT ADVISORY FOR
NW/NC AL ALONG WITH LINCOLN COUNTY TN. OTHER AREAS WILL NOT BE AS
HOT...BUT WILL STILL EXPERIENCE HEAT INDICES NEAR 100.

THE SFC COOL FRONT WILL LIKELY STALL/DISINTEGRATE TO THE NORTH OF
THE AREA WITH THE MAIN LIFTING SUPPORT FOR THE THUNDERSTORMS COMING
FROM THE UPPER SHORTWAVE ENERGY. WITH A VERY MOIST AND UNSTABLE
ENVIRONMENT (SBCAPES REGISTERING NEAR 3000 J/KG DEPENDING ON THE
MODEL) IN PLACE FOR THIS AFTERNOON AND EVENING...STRONG TO SEVERE
THUNDERSTORMS ARE A POSSIBILITY. INVERTED V PROFILES ON FORECAST
SOUNDINGS ALONG WITH MDPI VALUES BTWN 1.0-1.5/WINDEX NEAR 60 KTS ALL
INDICATE THE POSSIBILITY OF DAMAGING WINDS. PWATS ARE STILL EXPECTED
TO REGISTER NEAR 2.0 INCHES. SO...HEAVY RAINFALL IS ALSO LIKELY
WITH ANY STORMS THAT DEVELOP.

THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
THE OVERNIGHT HOURS AS THE WAVE MOVES ACROSS THE TN/AL.
HOWEVER...WITH THE LOSS OF DAYTIME HEATING...EXPECTING THE MAJORITY
OF ANY STRONG THUNDERSTORM ACTIVITY TO WEAKEN.  THEN...AS DAYTIME
HEATING INCREASES ON SATURDAY...ANOTHER ROUND OF THUNDERSTORMS (SOME
STRONG) IS POSSIBLE. NOT SURE WHETHER ANY OF THE STORMS WILL REACH
SEVERE AS INSTABILITY IS SOMEWHAT WEAKER...BUT CANNOT RULE IT OUT.

CONVECTIVE ACTIVITY THEN PRETTY MUCH REMAINS TO THE SOUTH OF THE TN
VALLEY ON SUNDAY AS THE WAVE SHIFTS SOUTHEAST. THUS...HAVE LEFT POPS
IN A NORTH/SOUTH GRADIENT WITH MORE CHC TO THE SOUTH.

THE REST OF THE EXTENDED MAINLY INVOLVES THE RIDGE BUILDING BACK
OVER THE SOUTHEAST BRINGING HOTTER TEMPS (MID 90S BY WED/THURS) AND
THE POSSIBILITY OF AFTERNOON THUNDERSTORMS EACH DAY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM NOON TODAY TO 6 AM CDT SATURDAY FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.

TN...HEAT ADVISORY FROM NOON TODAY TO 6 AM CDT SATURDAY FOR THE
     FOLLOWING ZONES: LINCOLN.
&&

UPDATE...09
AVIATION...AK
PREV DISCUSSION...77
Hazardous weather outlook, Jul 16, 3:26 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 AM CDT FRI JUL 16 2010

ALZ001>007-016-TNZ096-161800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
426 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ELEVATED HEAT STRESS LEVELS ARE EXPECTED TODAY AND TONIGHT AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S...AND ONLY DROP INTO
THE MID 70S TONIGHT. COMBINED WITH VERY MOIST AIR...HEAT INDEX
VALUES WILL REACH AROUND 105 DEGREES THIS AFTERNOON. A HEAT
ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT.

THE HEAT AND MOISTURE WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WHICH WILL BECOME MORE NUMEROUS THIS
EVENING ACROSS SOUTHERN TENNESSEE INTO NORTHWEST ALABAMA IN
ADVANCE OF A WEAK COOL FRONT. A FEW OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING DOWNBURST WINDS AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE A DAILY
OCCURRENCE THROUGH THE WEEKEND INTO EARLY NEXT WEEK.  TEMPERATURES
WILL NOT BE AS HOT OVER THE WEEKEND...BUT WILL ONCE AGAIN INCREASE
NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

ALZ008>010-TNZ076-097-161800-
MARSHALL-JACKSON-DEKALB-MOORE-FRANKLIN TN-
426 AM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HOT AND HUMID WEATHER WILL CONTINUE TODAY AS TEMPERATURES CLIMB
INTO THE LOWER TO MID 90S...AND ONLY DROP INTO THE LOWER 70S
TONIGHT. COMBINED WITH VERY MOIST AIR...HEAT INDEX VALUES WILL
REACH AROUND 100 DEGREES THIS AFTERNOON.

THE HEAT AND MOISTURE WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.  A FEW OF THE STORMS COULD
BECOME SEVERE...PRODUCING DAMAGING DOWNBURST WINDS AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE A DAILY
OCCURRENCE THROUGH THE WEEKEND INTO EARLY NEXT WEEK.   TEMPERATURES
WILL NOT BE AS HOT OVER THE WEEKEND...BUT WILL ONCE AGAIN INCREASE
NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

KULA

In the hours before

Special weather statement, Jul 16, 10:21 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT FRI JUL 16 2010

ALZ001-161700-
LAUDERDALE-
1121 AM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL NOON
CDT...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WATERLOO...OR 14 MILES NORTHEAST OF
IUKA...MOVING EAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WATERLOO.
  WRIGHT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3502 8788 3501 8787 3487 8787 3488 8796
      3491 8802 3490 8806 3491 8812 3501 8819
TIME...MOT...LOC 1620Z 274DEG 8KT 3498 8807
Special weather statement, Jul 16, 10:59 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1159 AM CDT FRI JUL 16 2010

ALZ001-002-161800-
COLBERT-LAUDERDALE-
1159 AM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 100 PM CDT...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WRIGHT TO MALONE TO
POGO...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF IUKA TO 8
MILES SOUTHEAST OF IUKA TO 10 MILES NORTH OF RED BAY...MOVING EAST AT
10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MYNOT.
  MT HESTER.
  CHEROKEE...SRYGLEY CHURCH.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3476 8811 3494 8800 3494 8778 3476 8787
      3457 8792 3458 8813
TIME...MOT...LOC 1700Z 263DEG 7KT 3490 8798 3474 8807
          3458 8809

The radar

The Columbus AFB radar (KGWX), 102 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 16, 11:08 AM CST to 11:18 AM CST
Where
Colbert County, 0.77 mi NW of Barton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.737, -87.891

A few trees and power lines were blown down along CR 33 in the town of Cherokee. Ponding of water on area roads was also reported.

Lightning, Colbert

When
July 16, 11:31 AM CST
Where
Colbert County, 0.69 mi N of Cherokee
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.760, -87.970

A house was struck by lightning.

Hail, Colbert

When
July 16, 12:00 PM CST to 12:05 PM CST
Where
Colbert County, 1.84 mi WNW of Crooked Oak
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.590, -87.830

Penny size hail was reported in the town of Frankfort. Wind gusts around 40 mph were also reported.

Thunderstorm Wind, Limestone

When
July 16, 1:50 PM CST to 2:00 PM CST
Where
Limestone County, 0.57 mi W of Stewerds Store
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.730, -86.960

Power lines were knocked down on Browns Ferry Road just west of highway 31.

Lightning, Cullman

When
July 16, 2:17 PM CST
Where
Cullman County, 3.45 mi S of Jones Chapel
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.170, -87.050

A woman was struck by lightning in her home off highway 939.

Flash Flood, Cullman

When
July 16, 3:00 PM CST to 3:56 PM CST
Where
Cullman County, 2.26 mi ESE of Loretto to 2.61 mi SE of Loretto
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
34.052, -86.887

Heavy rainfall caused a creek to overflow it's banks onto Beech Grove Road in Good Hope.

Thunderstorm Wind, Jackson

When
July 16, 3:45 PM CST to 3:50 PM CST
Where
Jackson County, 0.33 mi NNW of Scottsboro
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.675, -86.031

Thunderstorm winds knocked a large tree limb down onto Scott Street in Scottsboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247733, 247745, 247730, 247739, 247746, 247734, 252506.